Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Cleveland, OH

July 13, 2022Erie County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 13, 2022, 3:44 PM EDT for Erie County, Lorain County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2022, 3:44 PM EDT (19:44 UTC)
Expired
Jul 13, 2022, 4:30 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Erie County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 31 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:52 PM EDTTSTM WND DMG4 Ssw Vermilion, OHTREE AND MULTIPLE POWER LINES DOWN NEAR SPERRY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS51 KCLE 131944
SVRCLE
OHC043-093-132030-
/O.NEW.KCLE.SV.W.0075.220713T1944Z-220713T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
344 PM EDT Wed Jul 13 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Erie County in north central Ohio...
  Northern Lorain County in north central Ohio...

* Until 430 PM EDT.

* At 344 PM EDT, severe thunderstorms were located along a line
  extending from near Western Vermilion to Vermilion to 6 miles north
  of Wakeman, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lorain, Elyria, Western Vermilion, Vermilion, Westlake, North
  Ridgeville, Avon Lake, Amherst, Grafton, Avon, Bay Village,
  Sheffield Lake, Eaton, Oberlin, Sheffield, South Amherst, Berlin
  Heights, Birmingham and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4124 8198 4128 8235 4129 8251 4143 8248
      4146 8241 4147 8229 4153 8214 4154 8196
TIME...MOT...LOC 1944Z 278DEG 30KT 4145 8235 4139 8234 4134 8244 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
3 follow-up statements
449 
WWUS51 KCLE 132003
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
403 PM EDT Wed Jul 13 2022

OHC043-132012-
/O.CAN.KCLE.SV.W.0075.000000T0000Z-220713T2030Z/
Erie OH-
403 PM EDT Wed Jul 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4124 8198 4128 8234 4136 8231 4143 8235
      4146 8234 4147 8229 4153 8214 4154 8196
TIME...MOT...LOC 2002Z 278DEG 30KT 4143 8215 4137 8214 4132 8224 

$$

OHC093-132030-
/O.CON.KCLE.SV.W.0075.000000T0000Z-220713T2030Z/
Lorain OH-
403 PM EDT Wed Jul 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN LORAIN COUNTY...

At 402 PM EDT, severe thunderstorms were located along a line
extending from Lorain to Elyria to near Amherst, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Lorain, Elyria, Vermilion, Westlake, North Ridgeville, Avon Lake,
Amherst, Grafton, Avon, Bay Village, Sheffield Lake, Eaton, Oberlin,
Sheffield, South Amherst and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4124 8198 4128 8234 4136 8231 4143 8235
      4146 8234 4147 8229 4153 8214 4154 8196
TIME...MOT...LOC 2002Z 278DEG 30KT 4143 8215 4137 8214 4132 8224 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
588 
WWUS51 KCLE 132017
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
417 PM EDT Wed Jul 13 2022

OHC093-132030-
/O.CON.KCLE.SV.W.0075.000000T0000Z-220713T2030Z/
Lorain OH-
417 PM EDT Wed Jul 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN LORAIN COUNTY...

At 417 PM EDT, severe thunderstorms were located along a line
extending from near North Ridgeville to near Elyria to near Grafton,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Lorain, Elyria, North Ridgeville, Amherst, Grafton, Avon, Eaton,
Oberlin, Sheffield, Lagrange and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4147 8197 4124 8198 4126 8220 4127 8221
      4134 8215 4143 8222 4146 8214
TIME...MOT...LOC 2017Z 270DEG 30KT 4141 8201 4135 8200 4130 8210 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
202 
WWUS51 KCLE 132022
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
422 PM EDT Wed Jul 13 2022

OHC093-132032-
/O.EXP.KCLE.SV.W.0075.000000T0000Z-220713T2030Z/
Lorain OH-
422 PM EDT Wed Jul 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LORAIN COUNTY WILL
EXPIRE AT 430 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4147 8197 4124 8198 4126 8220 4127 8221
      4134 8215 4143 8222 4146 8214
TIME...MOT...LOC 2022Z 278DEG 30KT 4141 8199 4135 8198 4130 8208 

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:25 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 13, 3:25 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Wed Jul 13 2022

.SYNOPSIS...
Weak cold front exits to the south tonight. High pressure
settles in for the end of the week and then retreats off the
east coast Saturday. Low pressure moves in Sunday with a cold
front passing late Sunday night into early Monday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Convection firing in NW OH is taking advantage of the steepening mid
level lapse rates provided by the cooling aloft thanks to the upper
low over Quebec. This has helped in the creation of 500J/kg CAPE in
this area which will advect eastward this afternoon, as will the
activity. The surface front is providing the convergence for the
initiation. Coverage is increasing over SE MI and is moving ESEward.
Current expectation is for wind gusts with a dry profile above 600mb
and some organization with 0-6km bulk shear 40-45kts. Convection
should be fairly sensitive to the cessation of daytime heating this
evening, and do expect the coverage and intensity to decrease in
the 23-00Z time frame.

The overnight forecast may get kind of tricky and is dependent on
the rainfall history. While it should be dry overnight, this will
determine the patchy fog/low level stratus potential.

High pressure gradually builds over the Great Lakes beginning
Thursday in the wake of the frontal system, with a drier column.
Expecting mainly sunny conditions despite the filling upper trough
lingering over Quebec. A touch cooler in the mid 70s to low 80s east
to west across the CWA, and slightly cooler along the lakeshore.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A generally quiet short term period is in store as high
pressure dominates the weather across the region. Average to
slightly above average temperatures in the low to mid 80s are
expected for Friday and Saturday, accompanied by low humidity
and generally sunny skies. A few upper 80s are possible on
Saturday, especially across NW OH. Some showers may begin
filtering in across NW OH by Saturday night as high pressure
begins to exit east of the region, though confidence in coverage
remains low at this time.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A more active long term period is beginning to look likely across
the region as a moist airmass returns across the Great Lakes and OH
Valley region on Sunday, persisting into the early part of the week.

On Sunday an upper trough axis will extend south across the Great
Lakes, with perhaps a weak surface low response ahead of a nearly
stalled boundary just north of the lake. Southwesterly low to mid-
level flow of 30 to 35 knots will transport an anomalously moist
airmass northwards across the region, characterized by PWATs
approaching 2.0 inches. Instability profiles are forecast to be tall
and skinny and thus could elicit concern for a heavy rainfall threat
across the area Sunday into Monday. By Monday, models are continuing
to suggest that the front/boundary axis will remain across the
northern OH area, resulting in another round of afternoon and evening
showers and/or thunderstorms.

By Tuesday, it appears the boundary will sag further south which
would result in lesser chances for afternoon and evening showers
and/or thunderstorms, though confidence is too low to completely
rule out the threat at this point. A stronger trough axis will sweep
across the Great Lakes on Wednesday which could result in another
round of showers and/or thunderstorms, perhaps a chance for some
more organized activity with 35 to 40 knots of mid-level flow.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Convection chances from a weak cold front and mid level
instability will peak today from 18-00Z, depending on terminal
location largely west to east. Some wind gusts are possible with
convection, but scattered coverage dictates TEMPO groups to
cover the potential activity. Cannot rule out brief duration IFR
in heaviest downpours, but TAFS only have the more conservative
MVFR tag given the TEMPO usage. Convection wanes towards YNG
later this evening, and expecting quiet weather overnight. Some
patchy fog is possible, but do not have this affecting specific
terminals for now.

Outlook...Non-VFR possible with showers and thunderstorms Sunday
into Monday.

&&

.MARINE...
Generally quiet marine conditions are expected across the lake
through the end of the weekend with no headlines anticipated. High
pressure will bring light flow across the lake through at least
Saturday. Slightly stronger southerly flow of 10 to 15 knots will
return for Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...26
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...26
MARINE...Kahn
Hazardous weather outlook, Jul 13, 4:16 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
416 AM EDT Wed Jul 13 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-140830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
416 AM EDT Wed Jul 13 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 1:31 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
131 PM EDT Wed Jul 13 2022

OHZ003-006-131815-
Wood OH-Lucas OH-
131 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northeastern Wood
and Lucas Counties through 215 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blissfield, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Northwood,
Holland, Maumee, Ottawa Hills, Walbridge, Millbury, Berkey and Harbor
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4169 8337 4162 8337 4162 8342
      4153 8342 4154 8388
TIME...MOT...LOC 1731Z 293DEG 25KT 4176 8385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kahn
Special weather statement, Jul 13, 2:42 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
242 PM EDT Wed Jul 13 2022

OHZ007>009-131930-
Erie OH-Ottawa OH-Sandusky OH-
242 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of Ottawa, Erie and
northeastern Sandusky Counties through 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Clinton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandusky, Western Vermilion, Port Clinton, Kelleys Island,
Put-In-Bay, Oak Harbor, Castalia, Catawba Island, Marblehead, Berlin
Heights, Rocky Ridge, Sandusky South, Birmingham, Fairview Lanes and
Whites Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 8321 4152 8290 4167 8281 4170 8282
      4154 8274 4157 8270 4163 8267 4162 8267
      4150 8271 4145 8303 4143 8301 4145 8273
      4138 8250 4143 8235 4130 8236 4146 8324
TIME...MOT...LOC 1841Z 276DEG 26KT 4157 8291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Iverson
Special weather statement, Jul 13, 3:29 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
329 PM EDT Wed Jul 13 2022

OHZ009-010-132030-
Erie OH-Lorain OH-
329 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of Erie and Lorain
Counties through 430 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Northern Milan, or 8 miles east of Sandusky,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, North Ridgeville, Avon
Lake, Amherst, Grafton, Northern Milan, Avon, Sheffield Lake, Eaton,
Oberlin, Sheffield, Lagrange, South Amherst, Berlin Heights, Kipton,
Birmingham and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 8197 4121 8198 4126 8235 4128 8235
      4128 8250 4130 8265 4143 8264 4138 8248
      4143 8236 4143 8227 4147 8218 4152 8202
TIME...MOT...LOC 1929Z 275DEG 27KT 4139 8254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sefcovic
Local storm report, Jul 13, 3:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND 2 NNE SANDUSKY          41.49N 82.70W
07/13/2022  M56 MPH          LEZ144             OH   MESONET

            MESONET STATION XSDB 2 NNE SANDUSKY.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:31 PM EDTSpecial Weather StatementCLELucas44 min
Jul 13, 1:54 PM EDTSpecial Marine WarningCLE72 min
Jul 13, 2:42 PM EDTSpecial Weather StatementCLEErie, Ottawa48 min
Jul 13, 3:05 PM EDTSpecial Marine WarningCLE85 min
Jul 13, 3:29 PM EDTSpecial Weather StatementCLEErie, Lorain61 min
Jul 13, 3:57 PM EDTSpecial Weather StatementCLESummit48 min
Jul 13, 4:22 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain, Summit2 hr
Jul 13, 4:31 PM EDTSpecial Weather StatementCLEGeauga29 min
Jul 13, 4:36 PM EDTSpecial Marine WarningCLE35 min
Jul 13, 4:37 PM EDTSpecial Weather StatementCLEPortage38 min
Jul 13, 4:42 PM EDTSpecial Weather StatementCLEMedina, Summit48 min
Jul 13, 4:46 PM EDTSevere Thunderstorm WarningCLEMedina, Portage, Stark, Summit, Wayne44 min
Jul 13, 4:47 PM EDTSevere Thunderstorm WarningCLEPortage, Summit43 min
Jul 13, 4:53 PM EDTSpecial Weather StatementCLECrawford37 min
Jul 13, 5:23 PM EDTSpecial Weather StatementCLEMahoning, Portage, Stark, Wayne67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.